Background Desensitisation has been used for some decades now so that patients can be treated with the drug causing the hypersensitivity reaction when an alternative drug with similar efficacy/safety is not available.
Purpose To describe the pemetrexed desensitisation protocol and our experience in one patient with a previous anaphylactic reaction to pemetrexed.
Material and methods A 43-year-old man with stage IV lung adenocarcinoma was treated with cisplatin-pemetrexed, followed by pemetrexed monotherapy 880 mg. During the nineteenth cycle he developed face and hand erythema with urticaria and general discomfort, resolved with dexchlorpheniramine and hydrocortisone.
The patient underwent skin testing with pemetrexed 25 mg/ml and intradermal testing with different drug dilutions 1/10.000 to 1/10, obtaining a positive result.
A published standardised 12-step desensitisation protocol developed by Castells MC et al.1 was adapted to pemetrexed desensitisation.
Results The drug was administered in the Medical Intensive Care Unit. Before admission the patient was premedicated with cetirizine 10 mg, ranitidine 150 mg, montelukast 10 mg and acetylsalicylic acid 300 mg (11–12 h before pemetrexed) and dexamethasone 20 mg (8 and 16 h before pemetrexed).
On admission he was premedicated with intravenous ranitidine 50 mg, dexchlorpheniramine 5 mg and dexamethasone 8 mg 1 h before 3 sequential pemetrexed solutions (rate of infusion): a) 1/100 dilution: 0.0352 mg/ml (2, 5, 10 and 20 ml/h each for 15 min, b) 1/10 dilution: 0.352 mg/ml (5, 10, 20 and 40 ml/h each for 15 min) and c) dilution 1/1: 3.520 mg/ml (10, 20, 40 ml/ h each for 15 min and 75 ml/h until reaching the total amount of 880 mg).
The patient was monitored continuously during desensitisation; no reactions occurred. The patient did not receive any more pemetrexed.
Conclusion The protocol was safe and well tolerated by our patient.
Desensitisation protocols stand out as an alternative to the standard continuous treatment in patients who are allergic to their chemotherapy agents.
Castells MC, Tennant NM, Sloane DE, et al. Hypersensitivity reactions to chemotherapy: outcomes and safety of rapid desensitization in 13 cases. J Allergy Clin Immunol 2008;122(3):574–80
ReferenceNo conflict of interest.